South Dakota, 2018

Hail in South Dakota, June 13, 2018

June 13, 2018 · NWS UNR · 2 events in 1 county or zone

Hail to quarter size accompanied a severe thunderstorm that went through the Colome area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Hail to quarter size accompanied a severe thunderstorm that went through the Colome area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 11:08 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 13, 11:08 AM CST, 1 hour 12 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1108 AM MDT Wed Jun 13 2018

.DISCUSSION...(Today Through Tuesday)
Issued at 306 AM MDT Wed Jun 13 2018

Current surface analysis shows high pressure centered over south
central SD. Upper level analysis shows zonal flow across the
region, with high pressure over eastern NM. Skies are mainly clear
at the moment with cool temperatures, 40s and lower 50s. Winds
are light and variable in most areas, except for southerly winds
developing over northeast WY behind the high.

Much warmer air will build back into the region over the next couple
of days as southerly flow increases behind exiting high pressure and
weak ridging builds across the Plains. Intensifying low level jet
over the central high plains will lift northeast into western SD
this morning and to central SD this afternoon. Fairly strong mid-
level theta-e advection will accompany the jet and along with some
weak energy aloft may be enough to produce a few showers and storms
over southwest SD after sunrise. Chances will increase across south
central SD later this morning into the afternoon. Instability should
be sufficient by midday/early afternoon for a stronger storm or two
to potentially develop across parts of southwest into south central
SD. Highs today will be back into the 80s across much of the plains,
with mostly 70s over the Black Hills. Breezy southerly winds will
develop across the SD plains with the low level jet in place. Any
lingering activity over south central SD will end this evening.

Thursday will be the warmest day of the week, with highs in the 90s
across the plains. A few locations across the west central SD plains
will likely be near or around 100 degrees. Low pressure will develop
over eastern MT Thursday morning, along an eastward moving cold
front that will track across our area late Thursday and Thursday
night. Shortwave energy accompanying the front will mostly track
west and north of the area, with a fairly strong cap expected across
much of our area through the day. However, a few storms are possible
in closer vicinity of the energy and surface low from far northeast
WY to northwest SD later Thursday afternoon into Thursday evening.
Any storms that develop will have the potential to become severe,
especially across far northwest SD.

Cooler air will return for Friday, though still above average levels
for mid June. Friday looks to be mainly dry through the afternoon,
with an isolated late day storm possible in spots. Otherwise,
chances for showers and storms will increase Friday evening through
the weekend as an upper low sinks south across the western US and
becomes cutoff from the main flow for at least several days. The low
will meander across mainly the Great Basin region over the weekend
into early next week. Shortwave energy ejecting out of the low will
bring occasional chances for rainfall. The better chances still look
to be from Saturday afternoon through Sunday, though coverage area
and timing of better chances still rather uncertain this far out.
There is certainly the threat for a few strong to severe storms,
especially Friday evening and later on Saturday, as well as some
areas of heavier rainfall over the weekend. Cooler air will
gradually sink south and east into the area over the weekend, with
highs only in the 60s and 70s for most areas on Sunday.

Some unsettled weather at times could continue into early next week,
especially across western portions of the forecast area. THe low is
projected to eventually weaken and shift further west of the region
by the middle of next week. This should allow ridging to build back
over our region, with warmer and drier conditions likely by that
time.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1101 AM MDT Wed Jun 13 2018

Scattered TSRA across south central SD will create local MVFR/IFR
conditions through early afternoon. Some MVFR ceilings around the
Black Hills area will gradually improve later this afternoon. Then
VFR conditions will prevail through Thursday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...Pojorlie
Hazardous weather outlook, Jun 13, 5:23 AM CST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
523 AM MDT Wed Jun 13 2018

SDZ012-013-024>032-041>044-046-047-049-072>074-WYZ054>058-071-
141300-
Butte-Northern Meade Co Plains-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
523 AM MDT Wed Jun 13 2018 /623 AM CDT Wed Jun 13 2018/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will occur east of the Black
Hills this morning and then over south central South Dakota this
afternoon. A strong storm or two may occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible late Thursday afternoon and evening
mainly over northwest South Dakota and in the vicinity of the
Black Hills. Isolated severe thunderstorms with large hail and
damaging winds are possible.

Additional thunderstorms will occur Friday into the weekend.
Isolated severe storms with large hail and damaging winds may
occur over southern South Dakota Friday afternoon and evening.
Locally heavy rainfall may occur over northeast Wyoming and far
northwest South Dakota Friday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-014-141300-
Harding-Ziebach-
523 AM MDT Wed Jun 13 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible late Thursday afternoon and evening.
There is a slight risk of severe thunderstorms with very large
hail and damaging winds possible, but an isolated tornado cannot
be ruled out.

Additional thunderstorms will occur Friday into the weekend, but
organized severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-141300-
Perkins-
523 AM MDT Wed Jun 13 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible late Thursday afternoon and evening.
There is a enhanced risk of severe thunderstorms with very large
hail and damaging winds possible, but an isolated tornado cannot
be ruled out.

Additional thunderstorms will occur Friday into the weekend, but
organized severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 13, 8:59 AM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
859 AM MDT WED JUN 13 2018

SDZ044-131545-
Bennett SD-
859 AM MDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENNETT COUNTY UNTIL 945
AM MDT...

At 859 AM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Martin, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Martin, Tuthill, Vetal and northeastern Lacreek Wildlife Refuge.

LAT...LON 4322 10195 4339 10148 4339 10141 4322 10122
      4321 10123 4306 10184
TIME...MOT...LOC 1459Z 246DEG 32KT 4318 10181

Pojorlie
Local storm report, Jun 13, 9:36 AM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
936 AM MDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     HAIL             5 ENE MARTIN            43.20N 101.64W
06/13/2018  E1.00 INCH       BENNETT            SD   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL.

&&

MLS
Special weather statement, Jun 13, 10:12 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1012 AM MDT WED JUN 13 2018

SDZ044-046-047-131700-
Bennett SD-Todd SD-Mellette SD-
1012 AM MDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TODD...SOUTHWESTERN
MELLETTE AND EAST CENTRAL BENNETT COUNTIES UNTIL 1100 AM MDT/NOON
CDT/...

At 1012 AM MDT/1112 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Harrington, or 25 miles east of Martin, moving east
at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rosebud, Saint Francis, Parmelee, Spring Creek, Vetal and Harrington.

LAT...LON 4309 10135 4324 10139 4345 10095 4312 10073
TIME...MOT...LOC 1612Z 251DEG 26KT 4320 10123

Pojorlie
Local storm report, Jun 13, 11:01 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1101 AM MDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     TSTM WND GST     16 SSE MISSION          43.09N 100.54W
06/13/2018  E60 MPH          TODD               SD   PUBLIC

            HEAVY RAIN

&&

KCLARK
Local storm report, Jun 13, 12:01 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1201 PM MDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND GST     9 N CEDAR BUTTE         43.71N 101.03W
06/13/2018  E65 MPH          MELLETTE           SD   TRAINED SPOTTER

            HIGH WIND KNOCKED POWER OUT.

&&

KCLARK
Local storm report, Jun 13, 12:09 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1209 PM MDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     TSTM WND GST     9 N CEDAR BUTTE         43.71N 101.03W
06/13/2018  E65 MPH          MELLETTE           SD   TRAINED SPOTTER

            HIGH WIND KNOCKED POWER OUT.

&&

CORRECTED EVENT TIME

KCLARK

The radar

The North Platte radar (KLNX), 160 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tripp

When
June 13, 12:20 PM CST
Where
Tripp County, Colome
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.250, -99.720

Hail, Tripp

When
June 13, 12:50 PM CST
Where
Tripp County, 8 mi E of Colome
Measured
1 in hail
Reported by
Public
Coordinates
43.250, -99.561

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751565, 751566.